Methemoglobinemia

A 54 year-old male has a peripheral nerve block prior to hand surgery. The pulse oximetry reading changes from 98% on 2L/min oxygen via nasal cannula to 85%. Blood is aspirated from an arterial line in place and is noted to be chocolate colored. An ABG is checked and while the SaO2 is less than 90%, the PaO2 is measured to be greater than 70 mmHg. Which of the following local anesthetics is most likely implicated in this clinical scenario?

A. Bupivacaine
B. Ropivacaine
C. Prilocaine
D.Mepivacaine

Show Answer

Correct Answer: C

Explanation:

This scenario is suggestive of methemoglobinemia. The following four anesthetics have been reported as possibly causing methemoglobinemia: prilocaine (ortho-toluidine is responsible for hemoglobin oxidation), benzocaine, lidocaine, and tetracaine. Local anesthetic-related methemoglobinemia is a clinically important problem. It is diagnosed with an elevated direct co-oximeter measurement of methemoglobin (>1 – 2%), but it can also present as a drop in the oxygen saturation (though the pulse oximeter typically grossly underestimates the degree of hypoxia), chocolate-colored blood, and a discrepancy between SaO2 and PaO2. The treatment for methemoglobinemia is IV methylene blue.

Of note, prilocaine should not be used in infants less than 6 months (unless for transcutaneous anesthesia), pregnant patients, and patients with glucose-6-phosphate dehydrogenase deficiency.

References:
Guay, J. Methemoglobinemia Related to Local Anesthetics: A Summary of 242 Episodes. Anesth Analg 2009;108:837-845.

Hide Answer